Negligent Prescription of Maximum Dose Fentanyl Patch Results in Death by Accidental Overdose
The following excerpt from a Notice of Intent to File Claim, or more commonly called, “Notice of Intent to Sue,” is a recent case that the litigators at Erlich, Rosen, Bartnick & Cook P.C., have begun on behalf of one of our clients. If you wish to discuss a medical malpractice claim please contact ERBC at www.ERBCLaw.com or 1-800-595-0506 for a free consultation.
Factual Basis For Claim
Plaintiff, age 35, underwent cervical fusion surgery on August 13, 2008. Following his neck surgery, he was in pain and followed up with a board certified family practitioner, for pain management. Defendant doctor prescribed large amounts of Oxycodone, Percocet, and morphine for Plaintiff between August 2008 and November 19, 2008. On the morning of November 19, 2008, Plaintiff presented to Defendant doctors office for an appointment. Defendant decided to prescribe Fentanyl patches of 100 MCG/HR to Plaintiff.
Plaintiff filled the prescription and placed one of the 100 MCG/HR patches on his shoulder just before noon on November 19, 2008. Plaintiff had difficulty with the patch during the night as it was making his skin itchy and uncomfortable. He experienced chest pains and an accelerated heart rate and therefore removed the patch at approximately 5:30 a.m. on November 20, 2008. Plaintiff called Defendant doctors office a few hours later when they opened and indicated to the doctor he had experienced chest pain and a drastic accelerated heart rate from the Fentanyl patch.
Rather than instruct Plaintiff to discontinue using any of the Fentanyl patches and go to the emergency department to be evaluated for a potential Fentanyl overdose, Defendant doctor informed Plaintiff over the phone that he should continue to use the Fentanyl patch system and only discontinue and go to an emergency department if his symptoms worsened. Reassured by Defendant Family Practice Physician’s medical advice over the phone, Plaintiff opened a new Fentanyl patch and placed it on his shoulder region a short while after 9:00 a.m. on November 20, 2008. Plaintiff’s wife found him unresponsive on their couch later that evening when she came home from work and immediately called 911. Upon arrival of EMS, Plaintiff was pronounced dead. An autopsy and toxicology report indicates he died of acute Fentanyl overdose from the Fentanyl prescribed by Defendant doctor less than 36 hours earlier.
As a direct and proximate result of the negligence of Defendant doctor, and his breaches of the standard of care, Plaintiff died of an acute overdose of Fentanyl. Specifically, Defendant doctor negligently failed to properly characterize Plaintiff as an acute pain patient following his neck fusion surgery and therefore, was not a chronic pain patient nor was he a candidate for Fentanyl transdermal system treatment. By failing to recognize that Plaintiff should have been treated for his pain complaints with non steroidal analgesics, opiod combination products, or immediate release opiods, Defendant doctor negligently prescribed Fentanyl transdermal system patches for Plaintiff’s pain complaints and furthermore failed to properly inform Plaintiff he was not a candidate for Fentanyl treatment.
Defendant doctor negligently prescribed the maximum dose of 100 MCG/HR Fentanyl patches as a starting load dose without first ascertaining that Plaintiff was opiod tolerant for the maximum amount of Fentanyl. Defendant doctor further failed to properly inform Plaintiff that he was to be taking the maximum dose of Fentanyl available and that Fentanyl patches had been the subject of manufacturer recalls and were a Schedule II opiod that had caused many reported fatal overdoses. Defendant doctor further failed to instruct and warn Plaintiff about the use of Fentanyl patches and the fact the opiod is front loaded to release a large amount on day one of the three day patch.
Defendant doctor failed to properly inform Plaintiff that a fatal overdose could occur either as a result of damage to the Fentanyl patch allowing an excessive release of concentrated opiods or that the use of two separate Fentanyl patches within 24 hours could cause a fatal overdose due to the front end loading nature of the Fentanyl duragesic patches.
Plaintiff was unaware of these facts when he filled the prescription for Fentanyl 100 MCG/HR patches later in the morning of November 19, 2008 after being at Defendant doctors office. Plaintiff then applied the first Fentanyl 100 MCG/HR patch on his shoulder just before noon on November 19, 2008. This Fentanyl patch released its maximum front loaded amount of medication over the next 17 hours and Plaintiff began having adverse reactions to the medication. He developed chest pain, accelerated heart rate and itching and discomfort at the patch site. Plaintiff removed the original Fentanyl patch at approximately 5:30 a.m. on November 20, 2008 and called Defendant at his office at approximately 9:00 a.m. Plaintiff informed Defendant doctor that he had experienced chest pain and accelerated heart rate from the Fentanyl patch over the phone.
As a direct and proximate result of Defendant negligently failing to diagnose Plaintiff with the signs and symptoms of a Fentanyl overdose, Defendant therefore failed to inform Plaintiff that he should go to the emergency department with the discarded Fentanyl patch so he could be tested for a potential overdose and the patch visibly inspected by a medical professional for any damage or leakage that would have indicated an excessive amount of Fentanyl had been released.
Instead of taking the proper actions as outlined above, Defendant doctor instead instructed Plaintiff over the phone to continue with the Fentanyl treatment and only discontinue and seek medical attention if his symptoms worsened. Defendant negligently failed to instruct Plaintiff not to continue his treatment with a new Fentanyl patch but rather would have to utilize the same patch he had already removed earlier that morning. Had Defendant instructed Plaintiff to continue to use the Fentanyl patch he had removed earlier that morning, this would have also been a breach of the standard of care because Defendant doctor could not have known if it was damaged and releasing too much high concentrated Fentanyl and thereby causing the signs and symptoms of overdose Plaintiff was complaining of over the phone.
By instructing Plaintiff to continue to use the Fentanyl treatment, Defendant doctor implicitly instructed him to either utilize the original Fentanyl 100 MCG/HR patch that had caused his signs and symptoms of overdose and therefore may be damaged, or to utilize a second Fentanyl 100 MCG/HR patch only 24 hours after the original patch had been placed therefore exposing Plaintiff to a second front end loaded concentration of Fentanyl in under 24 hours.
Defendant’s negligent instructions to Plaintiff over the phone on the morning of November 20, 2008 to continue with the Fentanyl 100 MCG/HR patch treatment resulted in Plaintiff inadvertently causing a Fentanyl overdose by utilizing a second 100 MCG/HR patch only a few hours after discontinuing the first Fentanyl 100 MCG/HR patch that had been placed less than 24 hours earlier and had already delivered enough Fentanyl to cause chest pain, and accelerated heart rate, which are classic signs and symptoms of an opiod overdose. The failure of Defendant to warn Plaintiff not to use a new Fentanyl 100 MCG/HR patch to continue his Fentanyl treatment resulted in Plaintiff being exposed to a lethal dose of Fentanyl as seen in the toxicology results. The acute overdose of Fentanyl released into Plaintiffs’ system resulted in his experiencing respiratory depression which then resulted in the slowing of his breathing to the point of oxygen deprivation to his vital organs, resulting in cardiac arrest and death.